Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 5, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Jan 30, 2008, 10:54 AM CST for 8 counties in Kansas. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2008, 10:54 AM CST (16:54 UTC)
- Expired
- Jan 30, 2008, 5:27 PM CST
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
Counties Butler County, KS, Cowley County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 12 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2392 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 357 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 301654 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1054 AM CST WED JAN 30 2008 KSZ067>069-082-083-091>093-310000- /O.NEW.KICT.WI.Y.0005.080130T1654Z-080131T0000Z/ RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY- INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO... AUGUSTA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON... WINFIELD...ARKANSAS CITY 1054 AM CST WED JAN 30 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. STRONG SOUTHERLY WINDS OF 25 TO 35 MPH...WITH GUSTS TO 40 MPH WILL AFFECT SOUTH-CENTRAL KANSAS TODAY. WINDS WILL DIMINISH BY EARLY EVENING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ KLEINSASSER
1 follow-up statement
000 WWUS73 KICT 302327 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 527 PM CST WED JAN 30 2008 KSZ067>069-082-083-091>093-310030- /O.CAN.KICT.WI.Y.0005.000000T0000Z-080131T0000Z/ RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY- INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO... AUGUSTA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON... WINFIELD...ARKANSAS CITY 527 PM CST WED JAN 30 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DROPPED BELOW ADVISORY CRITERIA ACROSS THE AREA. $$ HOWERTON
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 30, 9:36 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Jan 30, 9:36 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 936 AM CST WED JAN 30 2008 .UPDATE... MAY HAVE TO HOIST A WIND ADVISORY FOR PORTIONS OF SOUTH-CENTRAL AND CENTRAL KANSAS FOR TODAY. BUFKIT SOUNDINGS INDICATE EXCELLENT MIXING AND DOWNWARD MOMENTUM TRANSFER...WITH AREA PROFILERS CURRENTLY SHOWING 40-50 KTS AT 500 METERS AGL. WILL WAIT AND SEE A BIT LONGER. NEW DATA REGARDING THE IMPENDING WINTER STORM FOR LATE TONIGHT AND TOMORROW IS IN THE PROCESS OF ARRIVING. FORECASTERS WILL PERUSE THE NEW DATA...AND AN UPDATED FORECAST WILL BE ISSUED BY MID/LATE AFTERNOON. STAY TUNED. ADK && .FIRE WEATHER... STRONG SOUTHERLY WINDS...LOW DEWPOINTS AND TEMPERATURES IN THE 40S/50S WILL CREATE A VERY HIGH RANGELAND FIRE DANGER INDEX TODAY ACROSS PORTIONS OF SOUTH-CENTRAL...CENTRAL AND SOUTHEAST KANSAS. MINIMUM AFTERNOON RELATIVE HUMIDITIES WILL BE AROUND 25-30%...HOWEVER...SO AM NOT ANTICIPATING RED FLAG WARNING CONDITIONS. ADK && .PREV DISCUSSION... /ISSUED 530 AM CST WED JAN 30 2008/ UPDATE... AVIATION...12Z TAFS RSL/SLN/HUT/ICT/CNU MAIN CONCERNS ARE GUSTY SOUTHERLY WINDS TODAY AND THEN SNOW LATE TONIGHT. LOW PRESSURE WILL DEVELOP FROM SERN CO INTO THE TX PANHANDLE TODAY. THIS WILL ALLOW SOUTHERLY WINDS TO STRENGTHEN LATE AM INTO THE PM HOURS IN S-CNTRL/SERN KS WHERE GUSTS OF 30-35 KT POSSIBLE. THE LOW WILL MOVE INTO WESTERN OKLAHOMA LATE TONIGHT...WITH SNOW DEVELOPING NEWD INTO S-CNTRL/SERN KS. FOR NOW...WILL BRING CIGS/VSBYS DOWN TO MVFR...HOWEVER CONDITIONS COULD RAPIDLY WORSEN TO IFR/LIFR AROUND 12Z AND BEYOND FOR ICT/HUT/SLN/CNU. NERLY WINDS WILL GUST TO 25 KTS LATE TONIGHT IN CENTRAL KS CAUSING SOME BLSN. BLSN SHOULD WORSEN IN CNTRL/S-CNTRL KS BEYOND 12Z THURS. PREV DISCUSSION... /ISSUED 318 AM CST WED JAN 30 2008/ DISCUSSION... THE MAIN FORECAST CONCERN WITH THIS PACKAGE WILL FOCUS ON THE WINTER STORM POTENTIAL FOR LATE TONIGHT INTO THURSDAY. TDY-TONIGHT WARMER WEATHER RETURNS TODAY AS SOUTHERLY WINDS INCREASE ACROSS THE REGION...WINDS COULD FLIRT WITH ADVISORY CRITERIA OVER SOUTH CENTRAL KANSAS DURING THE AFTERNOON HOURS. OTHERWISE FOCUS WILL SHIFT TO THE WEST WHERE A WINTER STORM SYSTEM IS GETTING ITS ACT TOGETHER ACROSS THE ROCKIES. CURRENT SATELLITE WATER VAPOR IMAGERY SHOWS A COUPLE PIECES OF ENERGY DROPPING SOUTHEAST DOWN THE BACKSIDE OF THE MAIN TROUGH AXIS. THIS WILL HELP CARVE OUT OUR WINTER STORM SYSTEM FOR TONIGHT AND TOMORROW. DEEP ISENTROPIC LIFT WILL BEGIN TONIGHT WITH SNOW REACHING THE GROUND MAINLY AFTER MIDNIGHT ACROSS THE REGION. MODELS SHOW GOOD COUPLING OF THE UPPER DYNAMICS AND MID-LEVEL FRONTOGENESIS WITH HEAVY BANDED SNOW LOOKING FAVORABLE. MODEL TRENDS HAVE REMAINED FAIRLY CONSISTENT WITH STRONG POTENTIAL VORTICITY ADVECTION TARGETING LOCATIONS JUST EAST OF THE KANSAS TURNPIKE...AND A POSSIBLE HEAVY SNOW BAND TRYING TO SET UP SOMEWHERE ALONG A WELLINGTON TO CHANUTE LINE...GRANTED THIS ZONE WILL PROBABLY SHIFT A BIT AS WE GET CLOSER TO D-DAY BUT ENOUGH CONFIDENCE TO HOIST A WINTER STORM WATCH FOR LOCATIONS IN AND AROUND THAT LINE. A FEW COUNTIES ON THE WESTERN FRINGES OF THIS WATCH AREA MAY FALL SHORT ON WARNING CRITERIA SNOW AMOUNTS...BUT THERE IS CONCERN WITH STRONG NORTHERLY WINDS CAUSING SEVERE BLOWING AND DRIFTING OF SNOW MAKING THE SITUATION EVEN WORSE. THU-FRI THE SNOW(HEAVY AT TIMES) AND BLOWING SNOW WILL CONTINUE ACROSS CENTRAL/SOUTH CENTRAL KANSAS FOR THURSDAY MORNING...AND SHOULD BEGIN TO TAPER OFF BY THE MID-AFTERNOON HOURS. THE SNOW WILL CONTINUE TO FALL OVER SOUTHEAST KANSAS THROUGH THE DAYLIGHT HOURS. A BAND OF 5 TO 8 INCHES OF SNOW COULD BE ON THE GROUND WHEN ITS ALL SAID AND DONE EAST OF THE TURNPIKE. ONLY CONCERN HERE WOULD BE IF SYSTEM SLOWS DOWN A BIT MORE THEN AMOUNTS COULD BE EVEN HIGHER. FRESH SNOW COVER AND CLEAR SKIES WITH SURFACE RIDGE OVER THE AREA SHOULD ALLOW TEMPERATURES TO DROP PRETTY GOOD THURSDAY NIGHT...WHICH SHOULD AFFECT DAYTIME HIGHS FOR FRIDAY. EXTENDED:SAT-TUE A FEW TEMPERATURE CHANGES WERE THE MAIN TWEAKS FOR THIS PERIOD. DEPENDING ON SNOW COVER AREAS/DEPTH FROM THURSDAY SYSTEM THE SNOW COULD STILL POSE CHILLING THERMAL EFFECTS INTO THE WEEKEND. NEXT CHANCE OF PRECIP LOOKS TO ARRIVE ON SUNDAY NIGHT WITH TRICKY DAYTIME HIGHS...AS LOW CLOUDS COULD BLANKET SOME OF THE AREA PRIOR TO ADVANCING WARM FRONT. JAKUB AVIATION... 06Z TAF ISSUANCE: KRSL/KSLN/KHUT/KICT/KCNU VFR CEILINGS & VSBYS TO PREVAIL OVER ALL 5 TERMINALS THROUGH 03Z WITH CLOUDINESS LIMITED TO MID-LVL VARIANTS OF PRIMARILY 12,000 TO 15,000 FEET THATLL SPREAD RAPIDLY EAST THROUGHOUT THE NIGHT. SFC TROF DEVELOPING RAPIDLY ALONG WRN PLAINS WILL INDUCE SLY WINDS TO GET BETTER ESTABLISHED OVER ALL 5 TERMINALS BY 14Z-15Z. SPEEDS TO INCREASE CONSIDERABLY...WITH SUSTAINED 25KTS AND GUSTS TO 35KTS LIKELY AT KICT & POSSIBLY KHUT BY 15Z. INCREASES AT KRSL & KSLN TO NOT BE AS DRAMATIC DUE CLOSER PROXIMITY TO W-E ORIENTED WARM FRONT THATLL DEVELOP VERY CLOSE TO I-70 CORRIDOR FROM 15Z-18Z. WARM FRONT EXPECTED TO PIVOT OVER WRN KS DURING 21Z-24Z PERIOD & SURGE SE AS STRONG COLD FRONT WED EVENING. COLD FRONT EXPECTED TO MOVE THROUGH KRSL 00Z & THROUGH KSLN 03Z. LOW-END MVFR CEILINGS MAY ENCROACH UPON KRSL 03Z-06Z. HAVE LEFT OUT OF 06Z TAF FOR NOW UNTIL THIS PERIOD OF FORECAST COMES INTO BETTER FOCUS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 50 27 29 11 / 0 80 100 10 HUTCHINSON 48 24 28 11 / 0 80 80 10 NEWTON 47 26 29 10 / 0 80 100 10 ELDORADO 48 27 30 11 / 0 80 100 10 WINFIELD-KWLD 52 29 31 12 / 0 80 100 10 RUSSELL 44 18 26 11 / 0 30 30 10 GREAT BEND 46 20 26 11 / 0 40 30 10 SALINA 44 22 26 10 / 0 60 70 10 MCPHERSON 46 24 27 10 / 0 80 80 10 COFFEYVILLE 49 31 32 17 / 0 70 100 30 CHANUTE 47 30 32 17 / 0 80 100 30 IOLA 46 29 32 17 / 0 80 100 30 PARSONS-KPPF 48 31 32 17 / 0 80 100 30 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR KSZ052-053-068>072-083-092>096-098>100. SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY FOR KSZ049>051-067-082-091. &&
Hazardous weather outlook, Jan 30, 5:18 AM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 518 AM CST WED JAN 30 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-311130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 518 AM CST WED JAN 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTH WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE VERY HIGH WILDFIRE DANGER LEVELS ACROSS ALL OF SOUTHERN KANSAS TODAY. A STRONG STORM SYSTEM WILL MOVE OUT OF THE ROCKIES...AND INTO THE CENTRAL PLAINS TONIGHT. SNOW IS EXPECTED TO FALL ACROSS SOUTH CENTRAL...AND SOUTHEAST KANSAS AFTER MIDNIGHT. PLEASE REFER TO THE LATEST SNOW AND BLOWING SNOW ADVISORY...AND WINTER STORM WATCH FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AREAS OF HEAVY SNOW AND BLOWING SNOW WILL CONTINUE ON THURSDAY WITH SEVERAL LOCATIONS WITNESSING ACCUMULATING SNOWFALL. SNOWFALL TOTALS OF 4 TO 6 INCHES WILL BE POSSIBLE ACROSS SOUTHERN KANSAS...ALONG WITH SOME DRIFTING OF SNOW DUE TO THE STRONG NORTH WINDS. THERE IS A SLIGHT CHANCE FOR A RAIN SNOW MIX ACROSS PORTIONS OF CENTRAL KANSAS ON SUNDAY NIGHT INTO MONDAY...LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CJ
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 3:11 AM CST | Snow and Blowing Snow Advisory | ICT | Allen, Barton, Chase, Ellsworth, Harper, Harvey and 10 more | 41 hr |
| Jan 30, 3:11 AM CST | Winter Storm Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 10 more | 12 hr |
| Jan 30, 10:51 AM CST | Red Flag Warning | ICT | Cowley, Harper, Kingman, Reno, Sedgwick, Sumner | 7 hr |
| Jan 30, 3:34 PM CST | Winter Storm Warning | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more | 29 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.